Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 34, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 12, 1997, 7:03 PM MDT for Sublette County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1997, 7:03 PM MDT (01:03 UTC)
- Expired
- Aug 12, 1997, 7:35 PM MDT
- In force
- 32 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Sublette County, WY
The radar
The Riverton/Lander radar (KRIW), 122 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2284 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:15 PM MDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 12, 2:15 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MDT TUE AUG 12 1997 CNVCTN DVLPG WRN AND SRN WY IN ADVNC H5 S/WV ROTATG NE OUT OF UT/ERN ID...AND STG CNVCTN SCNTRL WY DVLPG VCNTY LEFT FNT QUAD OF H25 JET PUNCHING THRU SRN NV AND INTO ECNTRL UT. UPR LOW/VORT MAX SWRN ID NOT INITLZD WELL BY MDLS AT 12Z...WITH MDL POSN TOO FAR SW. IN ANY EVENT...VORT MAX WILL SLOLY MOV ENE TO XTRM SW MT/NW WY BY 12Z WED...WITH LEAD S/WV INTO ERN WY. WITH SFC DEW POINTS MID 40S TO LWR 50S ACRS MUCH OF CWFA...AND APPRCHG S/WV...HI CNVCTV POPS CURRNTLY IN ZONES FOR THIS EVENING LOOK GOOD. ACTVTY SHUD DIMINISH SWRN ZNS ERLY TNGT WITH PSG OF WV...BUT CONT NWRN AND CNTRL ZNS UNTIL LATE TNGT. MIGHT SEE SOME LOCALLY HVY RN NWRN PTN STA LTR THIS AFTN THRU ERLY TNGT IN GOOD AREA UVV DUE PROXIMITY TO UPR SYS. UPR FLOW OVR CWFA BCMS MOR NWLY DURG DAY WED AND DRIES OUT SOME. HOWEVER...SHUD BE ENUF RESIDUAL MSTR...INSTBY FOR AT LEAST WDLY SCT AFTNt AND EVE SHWRS/TSTMS MOST AREAS...XCPT ISOLD SW. TEMPS RMNG UNSEASONABLY COOL UNDER NWLY FLOW WED...SO PREFER SLGTLY COOLER AVN MOS TEMPS. DN
In the hours before
Special weather statement, Aug 12, 1:41 PM MDT, 5 hours 22 minutes before
WYZ022>025-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 141 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORM SOUTHWEST OF WAMSUTTER... AT 130 PM...DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WAMSUTTER MOVING EAST AT 15 MPH. ON THE STORMS CURRENT TRACK...IT WILL PASS A FEW MILES SOUTH OF WAMSUTTER BETWEEN 215 AND 230 PM AND OVER CRESTON JUNCTION ALONG INTERSTATE 80 AROUND 245 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING AS IT MOVES THROUGH FAR EASTERN SWEETWATER COUNTY. WCJIN-WYSW MEUNIER
Special weather statement, Aug 12, 1:42 PM MDT, 5 hours 21 minutes before
WYZ022>025-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 141 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORM SOUTHWEST OF WAMSUTTER... AT 130 PM...DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WAMSUTTER MOVING EAST AT 15 MPH. ON THE STORMS CURRENT TRACK...IT WILL PASS A FEW MILES SOUTH OF WAMSUTTER BETWEEN 215 AND 230 PM AND OVER CRESTON JUNCTION ALONG INTERSTATE 80 AROUND 245 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING AS IT MOVES THROUGH FAR EASTERN SWEETWATER COUNTY. WCJIN-WYSW MEUNIER
Special weather statement, Aug 12, 3:37 PM MDT, 3 hours 26 minutes before
WYZ003>005-008>010-012-013-015-122310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MDT TUE AUG 12 1997 ...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS AFTERNOON... AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES. AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER SOUTHERN NATRONA COUNTY. THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWAY. WCJIN-WYNW-WYNE MEUNIER
Special weather statement, Aug 12, 3:38 PM MDT, 3 hours 25 minutes before
WYZ003>005-008>010-012-013-015-122310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MDT TUE AUG 12 1997 ...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS AFTERNOON... AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES. AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER SOUTHERN NATRONA COUNTY. THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWA^Y. WCJIN-WYNW-WYNE MEUNIER
Special weather statement, Aug 12, 4:15 PM MDT, 2 hours 48 minutes before
WYZ015-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 415 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY... AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND WILL MOVE THROUGH CASPER BY 445 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING THROUGHOUT THE CASPER METRO AREA. EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH THE AREA. WCJIN-WYNE GK
Special weather statement, Aug 12, 4:18 PM MDT, 2 hours 45 minutes before
WYZ015-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 415 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY... AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND WILL MOVE THROUGH CASPER BY 445 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING THROUGHOUT THE CASPER METRO AREA. EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH THE AREA. WCJIN-WYNE GK
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:30 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 60 min |
| Aug 13, 2:50 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.